I seem to have an intolerance to Levothyroxine, I have no known symptoms of hypothyroidism BMI 25, BP 115/54 Oxygen saturation 97% on Air, clinically euthroid 80 KGs. very active no weight gain, cholesterol 7.7, even though I'm now vegetarian....... but I've not been taking the med's due to, they make me lethargic, wake in the night with heart pounding, Endocrinologist suggests try different brands or Liquid, in case it's the 'fillers' in the tablets .....TSH61 FT4 6.1 anti TPO antibodies strongly positive.....any Ideas welcome.....of to France next week, so may not be able to reply, straight away :)

10 Replies

  • If you had no hypo symptoms (apart from high cholesterol) how did you end up on levo?

    Pounding heart etc can be symptoms of undermedication as is high cholesterol (it's carbs that cause the problems usually, not meat), low iron, or low B12. You can't be clinically euthyroid with a TSH of 61 and and FT4 of 6.1 in any range I've ever seen.

    Are you gluten-free to help with antibody attacks.

    Post full bloods with ranges and I'm sure someone can help

    (TSH, FT4, FT3, folate, B12, ferritin and D3)

  • I've just quoted from the 'Endo' report to my Doc. I'm new to this, and clueless, really, Heart disease killed both my parents, so I 'drifted towards' being a vegetarian, thinking it would help the cholesterol level/health........I was put on 'Levo' after a broad spectrum blood test.....It made me feel rough, so I stopped taking it.......I feel really well, but have been told sooner rather than later, I'll feel really ill??

    I'm not gluten free........Think I need to do some research....I'm 66 btw :) Thank You for your Reply :)

  • Well, I'm vegan, but for other reasons. It's a lot harder to get enough B12 (and for me, iron) when you aren't omnivorous. I think it helps with general health, but many people disagree, especially since there's been so much evidence that high cholesterol is symptom, rather than a cause, of problems in the cardiovascular system. There's certainly plenty of reasons to do as much research as you can as most GP (and even endos) don't seem to have much knowledge. There are some people who feel well with TSH levels that would make anyone else unable to get out of bed (but nowhere near as high as yours!)

    Low B12 etc can make it very hard for the body to use the thyroxine, so you could easily end up feeling worse (and you might be allergic to the fillers). Worth trying for liquid levo to see if it is any better and trying to get your B12 etc levels to the optimum (not just "in range").

    With a free T4 as low as that and really high TSH, it's only a matter of time before you start to feel really ill - unless there is some weird temporary illness (V unlikely). You can see the signs and symptoms of hypothyroidism on the main TUK website - you might find that you have some of them, but had just dismissed them as age-related or got used to them.

  • Hi I've another consultation with the Doctor at 10am this morning, I will be asking for Liquid Levo, How do I regulate my B12 levels?.....any idea's on this?.......my pharmacist was not very helpful, yesterday :(....Many Thanks

  • Get B12 tested before you start supplementing or it'll invalidate the results. Then post the results and someone will advise. Do not accept "normal" as a result,; you need actual levels.

  • I started Levothyroxine 25mg this morning.....off to France for 7 wks, I have enough to 'double up', if it doesn't make me feel really rough, as before, assume B12 is tested by blood test?.....doing building work, whilst away, will get bloods done on return :)

  • Nastyrupert,

    Euthyroid means normal. You are overtly hypothyroid because TSH is >10 and I'm pretty sure FT4 6.1 is below range. High cholesterol is a clinical symptom of untreated hypothyroidism. You are likely to hit a tipping point where you become seriously symptomatic soon and untreated hypothyroidism will eventually cause organ damage.

    There are 3 brands of Levothyroxine tablet - Mercury Pharma 25/50/100mcg, Actavis (aka Almus) 50/100mcg and Wockhardt 25mcg. Explain to you pharmacist that you may have had an adverse reaction to the brand you were taking and ask the pharmacist to obtain one of the alternatives. If the tablets don't suit ask your GP to trial you on liquid Levothryoxine.

    If Levothyroxine doesn't suit there are alternatives but it is unlikely you will be prescribed them on the NHS.

    Positive thyroid antibodies means you have autoimmune thyroid disease (Hashimoto's) which causes 90% of hypothyroidism. 100% gluten-free diet may improve symptoms and reduce antibodies. Taking thyroid replacement to lower TSH <1.0 will help reduce frequency of Hashi attacks on your thyroid gland and prolong the life of your gland.




    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Following a call from my Doctor this morning I strolled to the Chemist to ask which brand, I'd been on, She was not that helpful, to be honest, didn't know which one, was all I got, She said they carry Mercury....Wockhardt...Teva....So I asked if they do the liquid one, She said 'we can get it in'......The Doc is ringing me tomorrow at 10am and I'll try for that, is my Plan....' Taking thyroid replacement to lower TSH' I'm assuming is Levothyroxine, Yes?....I've copied those links, for a swot up, later :) Many Thanks for replying :)

  • nastyrupert,

    I think Teva Levothyroxine tablets were discontinued in 2012 unless your pharmacist was referring to liquid Levothyroxine.

    Some people do have adverse effects when they first start taking Levothyroxine but they should subside in 2-3 weeks.

  • I did take it the 1st time, could have been that far back, for about a month, then stopped and felt much better, I then tried again 4 months ago, for 10 days, then stopped again, because I felt dreadful, told the Doctor then, 'I'd rather die than take it' I was then sent to see the 'Endo'......I'll see what happens when I try the liquid type?.......I read the article on Gluten Free,very interesting.....a couple of my friends are coeliac, I'd always assumed it was a digestion thing, only, Many Thanks :)

You may also like...